Hypersensitivity Reaction and Acute Respiratory Distress Syndrome in Pyrethroid Poisoning and Role of Steroid Therapy

George, Jisa and Malik, Rupali and Gogna, Arun (2015) Hypersensitivity Reaction and Acute Respiratory Distress Syndrome in Pyrethroid Poisoning and Role of Steroid Therapy. Asia Pacific Journal of Medical Toxicology, 4 (2). pp. 91-93.

[img]
Preview
Text
APJMT_Volume 4_Issue 2_Pages 91-93.pdf

Download (512kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_3732.html

Abstract

Background: Pyrethroids are generally of low toxicity to humans, but in suicidal poisonings which are usually associated with ingestion of high doses, they lead to severe systemic effects. Case Report: A 30-year old woman presented to emergency department with a history of intentional ingestion of about 15 mL of prallethrin around 3 days earlier. She complained of shortness of breath along with chest pain for the last 2 days. She reported no vomiting or stomach pain prior to presentation to hospital. On chest auscultation, breath sounds were mildly decreased in bilateral infrascapular areas with generalized crepitation. Arterial blood gas analysis revealed respiratory alkalosis. Chest X ray and computed tomography of thorax revealed widespread confluent areas of consolidation with interlobular septal thickening involving bilateral parahilar regions suggestive of acute respiratory distress syndrome (ARDS). The patient did not respond to broad spectrum antibiotic coverage, diuretics and oxygen inhalation. Intravenous methylprednisolone (2 mg/kg/day divided 6 hourly) was started and slowly tapered off during the next days. The patient discharged after 3 weeks in good health. Discussion: As pyrethroids can affect sodium channels, the osmotic gradient of alveolar epithelium probably disrupts and therefore, alveolar infiltrations gradually spread over lungs. In addition, there is a possibility of hypersensitivity reactions to pyrethroids, which can cause progressive inflammation and involve respiratory tract in severe cases. Conclusion: Pyrethroid poisoning can lead to ARDS. Steroid therapy may help such patients tide over the pulmonary crisis.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 14:50
Last Modified: 07 Oct 2017 14:50
URI: http://eprints.mums.ac.ir/id/eprint/7859

Actions (login required)

View Item View Item